whiskey lowers blood sugar?
avatar
hope7951 posted:
My brother has been diabetic 2 since 1998. He also has depression, anxiety and trouble sleeping. He is 60. Now he tells me he has been drinking two shots of whiskey in water to help him sleep but it lowers his blood sugar so he woke up last night almost in a low sugar coma. He has taken it upon himself to cut his meds in half and eats a very fugle vegatarian diet. Our father died from complication from diabetes. I have no idea what to tell my brother. Anyone?
Reply
 
avatar
DavidHueben responded:
Hope:

Alcoholic beverages (especially those with no carbohydrates like distilled spirits and some wines) do tend to lower blood glucose levels.

But, drinking alcohol to lower blood glucose levels is certainly not a therapeutic approach to diabetes nor is it an appropriate way to "treat" depression, anxiety, or sleep disorders.

Your brother should seek medical attention from his doctor to treat his mental, emotional, and sleep disorders and to better control his diabetes.

Good luck.

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
DianeR01 responded:
Hope:

I think you already know, your brother is playing with fire. The occasional drink with a meal is tolerated by many of those with diabetes. However, building his food and meds around alcohol is at best misguided at worst self destructive. What your brother is not taking into account is his liver releasing glucose to fight the low potentially sending his blood sugar soaring, potenitally causing the problems he is thinking he is avoiding.

Please help your brother to get the guidance or education he needs.

my best to both of you

di
 
avatar
krhudson responded:
Hi Hope, Diabetes is a very delicate condition that needs focused attention. I am sorry your brother also has depression, anxiety and trouble sleeping. All these seem to go hand in hand. Has he talked to the Dr. about his vegatarian diet? Not sure how long he has been on that diet and it can be a great diet for Diabetes if carbs are limitied. Maybe that could have contributed to the low and he needs adjusting for the diet and he can let the Dr.cut the meds down. The whisky could be something that he says is relaxing but actually can make the depression worse. Alcohol is not an upper for a person with depression. Is he on meds for depression? If he could get on the treadmill or figure out another healthier life style instad of the Wiskey he could be in far better shape. Diet and excersise along with following Drs orders in my opinion are the only ways to get those blood sugars accurate. Once they are accurate after constant testing, ask the Dr. if an occational drink is ok. It is not wise to drink whiskey and water before bed. All the more reason for your brother to work on this is the fact that his father died. We do not want your brother to face that music so young. I barely dare to have a glass of wine twice a week. Maybe you can go to the Dr. with him with a list of blood sugar readings, time of day and results and doses of meds he has really been taking, and tell the Dr. everything, the whiskey, if the Dr. has not known about the depression bring that up and also the inability to sleep and axiety. The Dr. I am sure will do everything in his/her power to recommend what to do but he/she will want your brother to turn over a new leaf about life style and wanting to do everything by the book. He will be amazed how some of this is all tied together and one problem correction may solve another and get him healthy and not feeling like he needs the 2 wiskeys at that time of night. Maybe the Dr. will say 1 before dinner. Let us know how you do.

krhudson
 
avatar
hope7951 replied to krhudson's response:
Thanks all. My brother wrote that he didn't drink whiskey last night and woke to a blood sugar of 96. He watches his diet very carefully and never told me he was using this method for 11 years to sleep and lower blood sugar. He lives in CA and does not have a car, they raise most of their own food. I will encourage him to go to the doctor and tell them the truth and have his meds re-evaluated with all the conditions in mind. I sent him L-Tryptophan 500mg Capsules - 60 Count.